Pennsylvania, 2018Flash Flooding in Pennsylvania, June 20, 2018
June 20, 2018 · NWS CTP · 6 events in 2 counties and zones
Brief intense rainfall brought flash flooding to portions of Somerset and Bedford Counties on the afternoon of June 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief intense rainfall brought flash flooding to portions of Somerset and Bedford Counties on the afternoon of June 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 2:51 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 20, 2:51 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
351 PM EDT Wed Jun 20 2018
.SYNOPSIS...
Rain and thunderstorms will impact central Pennsylvania
through this evening, with an isolated risk of flash flooding
across the southern tier. After a dry and pleasant Thursday,
rounds of showers and thunderstorms will return Friday into the
weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
*Isolated flash flooding possible through this evening across
parts of south central Pennsylvania
A stalled front draped west to east from the Front Range across
the central Plains/mid-Mississippi Valley into the Ohio Valley
and mid-Atlantic will focus rounds of rain and thunderstorms
through tonight across central PA. Laurel Highlands have been
the hot spot through early afternoon with persistent showers and
isolated thunderstorms tracking across central and northern
portions of Somerset and Bedford Counties. Many of these areas
have been primed for flash flooding should higher intensity
rainfall redevelop across those areas...with 2"+ having fallen
from Armstrong County through portions of Somerset and Bedford
Counties. Upstream radar returns suggest that Flash Flood
Warnings may be imminent for some of the above areas in the next
half hour to 90 minutes. Activity will shift eastward throughout
the late afternoon and evening as sfc low ripples along the
frontal system draped across the southern tier of PA. Some
pockets of heavy rain should shift eastward toward the Lower
Susquehanna Valley later this evening with focused boundary
layer moisture convergence supporting secondary precip max
before showers taper down into early Thursday morning.
Widespread low clouds and areas of fog will be prevalent
Thursday morning as the system moves away and drier air advects
in aloft. Mins will range from the low 50s north to the muggy
mid 60s south.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Wavy frontal boundary should sink far enough south to bring
fair and pleasant conditions on Thursday. The morning will be
cloudy with areas of fog central and south, but a nice afternoon
is on tap with lower humidity and increasing sunshine. Highs
will range from the low to mid 40s north to the lower 80s south.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Frontal system returns Friday with increase in shower and
thunderstorm activity. This will lead to a trough over the area
for the weekend and pops in the forecast. Heights rise early
next week and a much more summerlike weather pattern is expected
by the middle of next week and later.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Warm front and wave of low pressure moving from the Ohio Valley
east along the Mason-Dixon line will produce widespread MVFR
through this afternoon, with areas of IFR Cigs in rain of
varying intensity along with scattered thunderstorms. Showers
diminish through Wed night, but restrictions will remain in
place into early Thu.
.Outlook...
Thu...Early AM rain/cig and vsby reductions possible - mainly
across the SE half of Pa.
Fri...PM showers/cig reductions possible central mountains.
Sat-Sun...AM showers/cig reductions possible. Sct PM tsra
impacts possible.
Mon...Fair.
&&
.CLIMATE...
Astronomical summer begins Thursday, June 21st at 607 AM.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ033>036.
&&
SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Ross/Steinbugl
AVIATION...DeVoir/Gartner/RXR
CLIMATE...
Hazardous weather outlook, Jun 20, 9:54 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1054 AM EDT Wed Jun 20 2018
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-211500-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1054 AM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024>028-056-057-059-063>066-211500-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
1054 AM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Localized flash flooding is possible Wednesday afternoon into
Wednesday night. Small streams, low water crossings, and poor
drainage and urban areas will be the most vulnerable to flooding. Be
aware of flood prone areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ033>036-211500-
Somerset-Bedford-Fulton-Franklin-
1054 AM EDT Wed Jun 20 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Localized flash flooding is possible Wednesday afternoon into
Wednesday night. Small streams, low water crossings, and poor
drainage and urban areas will be the most vulnerable to flooding. Be
aware of flood prone areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 3:16 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TORNADO 3 NW GALLITZIN 40.51N 78.60W
06/13/2018 CAMBRIA PA NWS STORM SURVEY
EF-1 TORNADO CONFIRMED BY NWS STORM SURVEY.
&&
EVENT NUMBER CTP1801906
TYBURSKISpecial weather statement, Jun 20, 3:25 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
425 PM EDT WED JUN 20 2018
PAZ034-035-202100-
Bedford PA-Fulton PA-
425 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD AND FULTON
COUNTIES UNTIL 500 PM EDT...
At 423 PM EDT, Doppler radar indicated a line of strong
thunderstorms 8 miles near Clearville, moving southeast at 30 mph.
Wind gusts up to 50 mph are possible. The ground is wet from recent
rainfall and trees may be blown down by winds less than 60 MPH.
Additionally, the heavy rain may lead to flash flooding. Part of the
area covered by this statement is also under a Flash Flood Warning
until 700 PM EDT.
This strong thunderstorm will be near...
Clearville around 430 PM EDT.
Inglesmith around 440 PM EDT.
Barnes Gap around 445 PM EDT.
Locust Grove around 450 PM EDT.
Warfordsburg around 500 PM EDT.
Other locations impacted by this storm include Rainsburg and Hyndman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7860 3978 7876 4000 7855 3987 7797
3972 7810
TIME...MOT...LOC 2023Z 294DEG 28KT 3984 7852
DangeloFlash Flood, Somerset
- When
- June 20, 3:53 PM EST to 5:45 PM EST
- Where
- Somerset County, 0.91 mi ENE of Glade to 1.39 mi E of Glade
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.003, -78.863
Heavy rainfall flooded Cornerstone Road at Huckleberry Highway, including the bridge.
Flash Flood, Somerset
- When
- June 20, 3:55 PM EST to 5:45 PM EST
- Where
- Somerset County, Listie to 0.49 mi SSW of Geiger
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.030, -79.020
A swift water rescue occurred at the intersection of Cider Mill Road and Klondike Road.
Flash Flood, Somerset
- When
- June 20, 4:22 PM EST to 5:45 PM EST
- Where
- Somerset County, 1.11 mi NNW of Enoch to 0.99 mi NW of Enoch
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.094, -79.111
The bridge at East Bakersville Edie Road and Brendle Road in Lincoln Township was flooded.
Flash Flood, Somerset
- When
- June 20, 5:00 PM EST to 6:00 PM EST
- Where
- Somerset County, 1.18 mi NNW of New Baltimore to 1.26 mi NW of New Baltimore
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.996, -78.789
A covered bridge near New Baltimore was washed out.
Flash Flood, Bedford
- When
- June 20, 5:30 PM EST to 6:00 PM EST
- Where
- Bedford County, 1.59 mi E of Beegleton to 1.32 mi E of Beegleton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -78.490
Flooding reported across Sherry Road north of the bridge over Cove Creek.
Flash Flood, Somerset
- When
- June 20, 9:00 PM EST to 11:00 PM EST
- Where
- Somerset County, 0.83 mi ESE of Hooversville to 0.54 mi SE of Blough
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.144, -78.906
The Hooversville Fire Dept Chief has reported they have a total of 5 streets under water, a total of 20 homes displaced due to flooding in Hooverville, Somerset County. Approximately, 47 people have been evacuated and have gotten placement either with other family members, in hotels, or the at shelter at Church Street and Clark Street. in Hooversville. Hooversville Fire Chief also advised the water is approx one house away from there station at this time.
Somerset County 911 is reporting that 35 persons are being evacuated in Benson Borough. The evacuees are will being going to a shelter being set up at St. Thomas Church.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Pennsylvania, June 20 to 21, 20181 injured · $13 million · 19 events
- Tornadoes and Flash Flooding in Iowa, June 20 to 21, 2018$1.4 million · EF0 · 32 events
- Flooding in Iowa, June 20 to 30, 2018$2.3 million · 9 events
- Damaging Winds and Lightning Strikes in North Carolina, June 20, 2018$186,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Illinois, June 20 to 21, 2018$55,000 · 52 kt wind · 3 events
- Damaging Winds in Texas, June 20, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in North Carolina, June 20, 2018$27,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 20, 2018$19,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, June 20, 20181 in hail · 13 events
- Hail in New Mexico, June 20 to 21, 20181 injured · $6,000 · 1.5 in hail · 5 events
- Damaging Wind in Ohio, June 20, 2018$15,000 · 65 kt wind · 1 event
- Tornado and Flash Flood in Iowa, June 20, 2018EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757266, 757274, 757275, 757276, 757278, 757277.